Opiate Withdrawal 101

shutterstock_140446075

After consuming opiate for a long amount of time, you become desensitized to the effects of it. This causes you to have to take more to get the same effects which increases your chances for an overdose. Opiate is extremely addictive, and it changes the nerve receptors in your brain and causes dependency. If you become sick after discontinuing use of the drug, you most likely have become dependent upon opiate.

Withdrawal symptoms generally appear in the first 24 hours after your last drug use. Common symptoms are muscle aches, restlessness, anxiety, teary eyes, runny nose, constant sweating, insomnia, and excessive yawning. In addition, there are intense and extreme symptoms like diarrhea, abdominal cramps, permanent goose bumps, nausea/vomiting, dilated pupils, blurry vision, rapid heartbeat, and high blood pressure. These withdrawal symptoms generally do not last more than a week, and they can sometimes clear up within 72 hours of when they first appeared.

In general, treatment for withdrawal is categorized into mild withdrawal and intense withdrawal treatment. Mild withdrawal treatment generally involves giving the patient acetaminophen (Tylenol) or an anti-inflammatory to help with the pain of withdrawal symptoms. If the patient drinks plenty of fluids and gets a large amount of rest, they normally feel fine within a week or two. Intense withdrawal treatment often requires hospitalization, and can be very dangerous. Doctors and facilities often use medications like clonidine to reduce the effects of symptoms. Buprenorphine or naloxone (also known as Suboxone) are opiates sometimes used to aid recovery in severe situations. These opiate drugs lack the extremely addictive properties of their twin medications. In addition, they can shorten the withdrawal period and make the time spent in withdrawal much more enjoyable to the addict.

There are not many cases where the facility will suggest a rapid detoxification. If rapid detox is the best option, the patient is usually put under anesthesia and given medication that blocks the opiate receptors (like naloxone or naltrexone). One of the major problems with rapid detox is that the patient must be put under, but detox is often followed by nausea and vomiting. If you vomit while under anesthesia there is a much higher chance of death.

If you are unsure about how to proceed in recovery or addiction, Hired Power can help. The team of trained professionals can guide you and your loved one down the path to success and recovery. There are many options for treatment centers and therapists; Hired Power can help!

Call 800-910-9299 today for a consultation. Addiction is difficult, and you don’t have to go through it alone. Find the recovery that’s right for you.